Hail, Cass
- When
- May 4, 4:35 PM CST
- Where
- Cass County, 1 mi W of Griswold
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.233, -95.167
S. during the afternoon of the 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very dynamic weather situation developed over the central U.S. during the afternoon of the 4th. A strong push of warm and moist air took place with surface dew point temperatures in the mid 60s to around 70 as far north as the southeast tip of Nebraska. A dry line tracked east across Kansas during the day. Behind it dew point temperatures were in the 20s and 30s. Meanwhile, a speed maximum at the jet stream level of 145 kts was moving into the area. The surface low associated with this system tracked across Kansas into northern Missouri during the day of the 4th into the the evening hours. Iowa was north of the warm front. As a result the primary severe weather associated with this system was hail. The freezing level was around 12,000 feet MSL. A line of thunderstorms moved into western Iowa ahead of the upper level low pressure system and its associated cold pool aloft. These storms moved across southwest into south central and central Iowa producing widespread hail and heavy rain. Most of the hail was in the three quarter to one inch range. There was a report of golf ball size hail in Cass County east of Massena. Isolated thunderstorms formed ahead of the line advancing from western Iowa. These storms produced some spotty hail and a few reports of high winds. Trees were toppled in Marion County in the Knoxville area for example. Significant damage was reported to a house when large limbs fell onto the roof of the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 1:10 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT SUN MAY 4 2003 WL BE ISSUING A FLOOD WATCH FOR THE WESTERN TWO-THIRDS OF THE CWA THROUGH THIS EVENING AS REPORTS INDICATE CREEKS AT OR NEAR BANKFULL. ALTHOUGH NEXT CONVECTION MAY MOVE QUICKER...ESPECIALLY IN THE SOUTH...WL NOT TAKE MUCH TO PUSH THINGS OVER. ALSO WORRIED DEF ZONE PCPN MAY BECOME ESTABLISHED IN WEST CENTRAL TO NORTH CENTRAL WHERE 1-2 INCHES HAS ALREADY FALLEN. .DSM...NONE COGIL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT SUN MAY 4 2003 ...SEVERE STORMS LIKELY ACROSS SOUTHERN PORTIONS OF IOWA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF INTERSTATE 80 THIS AFTERNOON WITH MODERATE TO HEAVY RAIN. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST. GUSTY WINDS UP TO 50 MPH MAY ALSO BE PRESENT WITH THESE STORMS. HOWEVER... THE MAIN THREAT EXISTS WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS NEBRASKA AND KANSAS. THESE STORMS WILL RAPIDLY BECOME SEVERE AS THEY MOVE NORTHEAST TOWARD SOUTHERN IOWA. THEY ARE EXPECTED TO PUSH INTO THE SOUTHERN PORTION OF THE STATE BY LATE AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED STRONG TORNADOES. THE MAIN THREAT WILL BE ALONG AND SOUTH OF HIGHWAY 34 FROM CORNING TO OTTUMWA. FARTHER NORTH...THE THREAT FOR TORNADOES IS NOT AS GREAT...HOWEVER LARGE HAIL AND DAMAGING WINDS ARE STILL POSSIBLE. THE THREAT WILL CONTINUE INTO THE EVENING HOURS WITH THE HIGHEST RISK AREA REMAINING ACROSS SOUTHERN IOWA. MORE HEAVY RAINFALL MAY ALSO OCCUR ACROSS PORTIONS OF CENTRAL AND NORTHERN IOWA WITH AN ADDITIONAL INCH OR TWO OF RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHERN IOWA THIS AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION IS ALSO LIKELY IN CENTRAL TO NORTHERN IOWA...HOWEVER THIS RISK FOR SEVERE WEATHER DIMINISHES FARTHER NORTH. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0155 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM CLIVE IA FLASH FLOOD
05/04/03 POLK WATER OVER ROAD AT SWANSON
BOULEVARD BETWEEN 86TH
STREET AND 100TH STREET IN
CLIVE. REPORTED BY CLIVE
PUBLIC WORKS.
RPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0158 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM CLIVE IA FLASH FLOOD
05/04/03 POLK WATER OVER ROAD AT
UNIVERSITY BOULEVARD
BETWEEN 86TH AND 78TH
STREETS IN CLIVE.
SANDBAGGING UNDERWAY.
REPORTED BY CLIVE PUBLIC
WORKS.
RPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0210 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 AM 3 W JEFFERSON IA FLASH FLOOD
05/04/03 GREENE WATER OVER A COUNTY ROAD.
REPORTED BY GREENE COUNTY
SHERIFFS DEPARTMENT.
RPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0251 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM JOHNSTON IA FLASH FLOOD
05/04/03 POLK BEAVER CREEK FLOODING.
WATER OVER ROAD FROM 7100 -
7400 BLOCKS OF NW 62ND AVE.
CABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0305 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM MASON CITY IA 0.75 INCH HAIL 35.00 MPH
05/04/2003 CERRO GORDO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0322 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 3 N WAUKEE IA FLASH FLOOD
05/04/03 DALLAS WATER OVER A COUNTY ROAD.
REPORTED BY SHERIFFS
DEPARTMENT. TIME ESTIMATED.
RPKThe Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
18 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353724, 5353725, 5353726, 5354018, 5354019, 5354020, 5354021, 5354022, 5354023, 5354024, 5354025, 5354026, 5354027, 5354028, 5354029, 5354030, 5354031, 5354032, 5354033, 5354034, 5354035, 5354036, 5354037.